Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Bismarck, ND

June 18, 2011Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2011, 8:49 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 8:49 PM CDT (01:49 UTC)
Expired
Jun 18, 2011, 9:45 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 25 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS53 KBIS 190149
SVRBIS
NDC015-059-190245-
/O.NEW.KBIS.SV.W.0044.110619T0149Z-110619T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 945 PM CDT. 

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DOUBLE DITCH INDIAN VILLAGE...OR 10 MILES
  NORTHWEST OF BISMARCK...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOUBLE DITCH INDIAN VILLAGE AND BALDWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4693 10112 4699 10101 4698 10094 4701 10088
      4705 10088 4715 10066 4691 10042 4681 10104
TIME...MOT...LOC 0148Z 244DEG 14KT 4689 10094
WIND...HAIL <50MPH 1.00IN

$$

AYD
2 follow-up statements
067 
WWUS53 KBIS 190214
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT SAT JUN 18 2011

NDC059-190223-
/O.CAN.KBIS.SV.W.0044.000000T0000Z-110619T0245Z/
MORTON ND-
914 PM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4688 10090 4692 10091 4693 10090 4698 10094
      4701 10088 4705 10088 4715 10066 4691 10042
      4684 10086
TIME...MOT...LOC 0213Z 244DEG 14KT 4692 10084

$$

NDC015-190245-
/O.CON.KBIS.SV.W.0044.000000T0000Z-110619T0245Z/
BURLEIGH ND-
914 PM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
BURLEIGH COUNTY UNTIL 945 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR DOUBLE DITCH INDIAN VILLAGE...OR 8 MILES NORTH
OF BISMARCK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BALDWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4688 10090 4692 10091 4693 10090 4698 10094
      4701 10088 4705 10088 4715 10066 4691 10042
      4684 10086
TIME...MOT...LOC 0213Z 244DEG 14KT 4692 10084
WIND...HAIL <50MPH 1.00IN

$$

HAMILTON
106 
WWUS53 KBIS 190236
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT SAT JUN 18 2011

NDC015-190246-
/O.EXP.KBIS.SV.W.0044.000000T0000Z-110619T0245Z/
BURLEIGH ND-
936 PM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BURLEIGH COUNTY
WILL EXPIRE AT 945 PM CDT/845 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM IN AND 
AROUND BALDWIN THROUGH 945 PM CDT.

LAT...LON 4688 10090 4692 10091 4693 10090 4698 10094
      4701 10088 4705 10088 4715 10066 4691 10042
      4684 10086
TIME...MOT...LOC 0236Z 244DEG 14KT 4696 10072

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:02 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 18, 7:02 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUN 18 2011

.UPDATE...
UPDATED WEATHER...TEMPERATURES AND PRECIPITATION AMOUNTS.

&&

.DISCUSSION...
SCATTERED LINE OF THUNDERSTORMS FROM SOUTH OF KMOT TO SOUTH DAKOTA
BORDER SOUTHWEST OF BISMARCK. CELLS MOVING NORTHEAST AT 20 MPH
WITH HEAVY RAIN REPORTED IN SEVERAL OF THE CELLS...IN GRANT AND
MORTON COUNTIES AND EARLIER IN MERCER AND OLIVER COUNTIES.
CONVECTION WILL BEGIN TO DECREASE AFTER 9 PM CDT AS LOSS OF
HEATING WEAKENS THE INSTABILITY.

&&

.AVIATION...
A TYPICAL SUMMER TIME DAILY WEATHER PATTERN IS FORECAST ACROSS
WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY. SOUTH-SOUTHWEST
SURFACE WIND GUSTS OF 20 TO 25 KTS ARE FORECAST THROUGH SATURDAY
AFTERNOON FOR KISN...KMOT...KDIK AND KBIS. RATHER HIGH BASED VFR
CUMULUS FIELDS ARE ALSO FORECAST TO BUILD UP THROUGHOUT THE
AFTERNOON ACROSS THE AREA...AND DISSIPATE WITH SUNSET. SCATTERED
SHOWERS AND THUNDERSTORMS ARE FORECAST TO INITIATE BETWEEN THE
HIGHWAY 83 AND 85 CORRIDORS AROUND THE 20-22 UTC
TIME FRAME...POTENTIALLY AFFECTING THE KISN...KMOT...KBIS AND KDIK
TAF SITES THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG...WITH
MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. HOWEVER...DUE TO
LOW CONFIDENCE IN THE EXACT TIMING OF THUNDERSTORMS INTO ANY OF THE
TERMINAL SITES...WILL COVER THE THREAT WITH VCTS FOR NOW AND AMEND
LATER BASED ON RADAR TRENDS. RESIDUAL SHOWERS MAY LAST FOR KISN AND
KMOT PAST SUNSET DUE TO A CLOSER PROXIMITY TO THE UPPER LEVEL LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....PJA
AVIATION...PJA
Hazardous weather outlook, Jun 18, 4:33 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT SAT JUN 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN
THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR
SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

HEINERT

In the hours before

Special weather statement, Jun 18, 6:23 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT SAT JUN 18 2011

NDZ019-020-190000-
MERCER ND-OLIVER ND-
623 PM CDT SAT JUN 18 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN OLIVER AND SOUTHEASTERN
MERCER COUNTIES UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN MERCER AND WESTERN
OLIVER COUNTIES...OR 50 MILES NORTHWEST OF BISMARCK...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HANNOVER...
  HAZEN...
  BEULAH...
  STANTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF THIS
AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF YOU EXPERIENCE WATER OVER ROADS...DO NOT ATTEMPT
TO CROSS. TURN AROUND...DONT DROWN.

HAMILTON
Local storm report, Jun 18, 6:44 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       15 NE HEBRON            47.05N 101.82W
06/18/2011  M2.70 INCH       MERCER             ND   TRAINED SPOTTER

            HEAVY RAIN IN 1 HOUR 2.70 INCHES. PEA AND MARBLE SIZE
            HAIL.

&&

LLP
Local storm report, Jun 18, 8:00 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 W MANDAN              46.83N 100.91W
06/18/2011  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

            RELAY BY STATE RADIO

&&

LLP
Local storm report, Jun 18, 8:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             MANDAN                  46.83N 100.89W
06/18/2011  M0.88 INCH       MORTON             ND   LAW ENFORCEMENT

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 18, 7:52 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 18, 7:54 PM CDTAreal Flood AdvisoryBISSioux2 hr
Jun 18, 9:35 PM CDTAreal Flood WarningBISGrant, Morton19 hr
Jun 18, 11:20 PM CDTAreal Flood WarningBISMercer, Morton, Oliver18 hr
Jun 19, 4:12 PM CDTFlood WatchBISBillings, Bottineau, Burke, Burleigh, Dickey, Divide and 21 more51 hr
Jun 19, 5:26 PM CDTFlash Flood WarningBISMountrail6 hr
Jun 19, 6:54 PM CDTFlash Flood WarningBISDivide, Williams5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.